All trans retinoic acid (ATRA) syndrome

Case contributed by Dr Eric F Greif

Presentation

Patient presents with progressive worsening of headache, dizziness and shortness of breath for about one week, and also noticed multiple bruises all over their body.

Patient Data

Age: 66
Gender: Female

1st radiographic study, obtained in the emergency department.

Modality: X-ray

There is pulmonary congestion, mild-moderate bilateral airspace disease and small bilateral pleural effusion, likely secondary to congestive heart failure.

2nd chest xray obtained 6 days later. Patient was found to have acute promyelocytic leukemia (APL) and started treated with ATRA two days before this xray. Despite treatment for patients CHF, symptoms progressed.

Modality: X-ray

There is interval worsening of bilateral airspace disease compared to prior study. There is persistent mild pulmonary vascular congestion and likely small bilateral pleural effusions.

Differential considerations include CHF exacerbation, pneumonia, aspiration, acute respiratory distress syndrome, or given recent history of all-trans retinoic acid (ATRA) therapy, Differentiation syndrome (otherwise known as ATRA syndrome) can not be excluded.

Right arm PICC line, with tip in the right axillary vein.

CT of the chest was performened on the same day as the 2nd chest xray, two days after starting ATRA treatment for APL.

Modality: CT

Diffuse mixed consolidated and ground glass infiltrates are present. Minimal cardiomegaly. Small bilateral pleural effusions.

This pattern may be due to pulmonary edema of cardiac origin, non-cardiogenic pulmonary edema, or other entities such as diffuse pulmonary hemorrhage. Considering this patient's recent ATRA therapy, the pulmonary edema pattern is most likely due to the Differentiation Syndrome (ATRA syndrome).

This chest xray was obtaied 2 months later before patient was discharged home. ATRA treatment was discontinued 1 month before this x ray.

Modality: X-ray

There is resolution of pulmonary edema compared to prior studies.

Right arm PICC line, with tip in the distal SVC.

Case Discussion

66 year old female presented to the ED complaining of worsening headache, dizziness, and shortness of breath for 1 week, and also new multiple areas of ecchymosis. 

Patient was admitted and treated for CHF. While in the hospital, patient was found to have elevated WBC count with blasts on peripheral smear, hemoglobin 6.7, and platelet count of 7,000. Bone biopsy was performed and she was diagnosed with acute promyelocytic leukemia (APL) and started on all-trans retinoic acid (ATRA) therapy. 

Two days after starting ATRA her shortness of breath exacerbated, despite continued treatment for CHF. Radiographically her pulmonary edema pattern also worsened, and it was thought it may be secondary to differentiation syndrome (previously called ATRA syndrome).1

After discontinuing ATRA treatment, patient's symptoms improved and the discharge chest radiograph demonstrated no acute pulmonary disease.

The differential of worsening pulmonary edema pattern included: CHF exacerbation, pneumonia/aspiration, ARDS, and diffuse pulmonary hemorrhage.

PlayAdd to Share

Case Information

rID: 38212
Case created: 10th Jul 2015
Last edited: 1st Oct 2015
System: Chest
Inclusion in quiz mode: Included

Updating… Please wait.
Loadinganimation

Alert accept

Error Unable to process the form. Check for errors and try again.

Alert accept Thank you for updating your details.